Wyoming, 2011

Winter Storm in Wyoming, January 18 to 19, 2011

January 18 to 19, 2011 · NWS RIW · 2 events in 2 counties and zones

A strong disturbance moved into western Wyoming in a very moist northwest flow. A circulation in the mid-levels of the atmosphere associated with this disturbance enhanced snowfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong disturbance moved into western Wyoming in a very moist northwest flow. A circulation in the mid-levels of the atmosphere associated with this disturbance enhanced snowfall. This combination brought six to twelve inches of new snow to Jackson Hole and the Star Valley in western Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 18, 1:54 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 18, 1:54 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MST TUE JAN 18 2011

SHORT TERM...TONIGHT THROUGH FRIDAY
NEXT SYSTEM IS MOVING THROUGH WA AND SWRN B.C. AND SHOULD START
IMPACTING THE FAR WEST THIS EVENING. ISENTROPIC LIFT DEVELOPS
INCREASES OVER THE NEXT FEW HOURS IN ADVANCE OF THE UPPER LEVEL
SUPPORT. QG FORCING BEGINS TO INCREASE...LAPSE RATES STEEPEN AND
POSSIBLE INTERACTION OF TWO JET STREAKS ADDS UP TO A PERIOD OF
MODERATE TO LOCALLY HEAVY SNOW IN THE FAR WEST TONIGHT WITH
LIGHTER SNOWS INTO WEDNESDAY MORNING. WILL ISSUE WINTER WX
ADVISORIES FOR THE TETONS...JACKSON AND STAR
VALLEYS...SALT/WYOMING RANGES AND THE BONDURANT TO PNA ZONE FOR
TONIGHT THROUGH 18Z WED.

AT THE SAME TIME...THE ARCTIC BOUNDARY IS SAGGING SWD INTO JOHNSON
COUNTY THIS AFTERNOON WITH TEMPS DROPPING INTO THE LOWER 20S AT BYG
AFTER A MORNING HIGH IN THE MID 30S. THIS FRONTAL BOUNDARY WILL
CONTINUE TO SAG SOUTH THIS EVENING WITH A REINFORCING SHOT COMING IN
WEDNESDAY MORNING AS THE TROUGH MOVES IN ALOFT. COMBINATION OF THIS
FRONT AND SOME GENTLE ISENTROPIC UPGLIDE OVER THE BOUNDARY SHOULD
PRODUCE WIDESPREAD LIGHT SNOW IN OUR NERN ZONES TONIGHT WITH A
CHANCE FURTHER SOUTH. FRONT PUSHES THROUGH ALL OF CENTRAL WYO IN THE
12Z TO 15Z TIMEFRAME WITH SNOW FOLLOWING QUICKLY. COMBINATION OF QG
FORCING AND TAIL END OF A JET STREAK COMBINED WITH DECENT UPSLOPE
SHOULD PRODUCE A PERIOD OF LIGHT TO MODERATE SNOW IN THE CENTRAL
ZONES WEDNESDAY MORNING WITH LIGHTER SNOW OR FLURRIES IN THE
AFTERNOON. COULD POSSIBLE NEED AN ADVISORY FOR THE LANDER FOOTHILLS
IF SNOW RATIO IS IN THE 18-1 RATIO AS THE HPC MEAN INDICATES AS WE
EXPECT ABOUT .20 TO .25 INCHES OF LIQUID. THE SOUTH SIDE OF CASPER
WILL HAVE TO BE WATCHED ALSO BUT MOST OF THE AREA WILL GENERALLY SEE
1 TO 2 INCHES. THE ADJACENT E SLOPE OF THE WINDS COULD ALSO SEE A
QUICK SHOT OF 4-8 INCHES WITH 3 TO 6 ON CPR MTN. THE ODDS WILL
INCREASE FOR CPR MTN AND CPR IF SOME LIGHT SNOW DEVELOPS AHEAD OF
THE MAIN FROPA WED MORNING. THE GFS INDICATES THE BEST CHANCE OF
THIS AFTER MIDNIGHT. SOME LIGHT SNOW WILL DEVELOP ACROSS THE I80
CORRIDOR LATER TONIGHT AND THEN THE FRONT WILL MOVE INTO THE ERN
PART OF SWEETWATER COUNTY WEDNESDAY AFTERNOON FOR CONTINUED LIGHT
SNOW. QUICK SHOT FOR MOST AREAS AND WE'LL NEED THE UPPER SUPPORT TO
HIT ANY POTENTIAL ADVSRY NUMBERS. ALSO A CHANCE OF SOME EVENING SNOW
SHOWERS THAT THE NAM IS SHOWING AND TO A LESSER EXTENT THE GFS/ECMWF.
HOWEVER...THE MODELS ARE ALL WARMING THE TO MID TO UPPER LEVEL TEMPS
AFTER 00Z SO LAPSE RATES SHOULD DECREASE WHICH IS A NEGATIVE. ADDED
SOME CHANCE POPS DOWNWIND OF OUR FAVORED NW FAVORED AREAS BUT
NOTHING TO MUCH YET.

AS THIS SYSTEM EXITS...THE NEXT JET MOVES QUICKLY IN WITH INCREASING
BARRIER FLOW INTO THE ABSAROKAS THURSDAY INTO THURSDAY NIGHT.
POTENTIAL MOUNTAIN WAVE AND MORE CERTAIN GAP FLOW EVENT WILL LIKELY
DEVELOP ON THURSDAY AND PEAK THURSDAY NIGHT. CRANKED UP THE WINDS
CONSIDERABLY IN THIS AREA. MORE ISENTROPIC LIFT WILL BRING SOME
LIGHT SNOW BACK INTO THE MTNS THURSDAY INTO FRIDAY BUT RIGHT NOW IT
LOOKS LIGHT. SHARPLY COLDER BEHIND OUR SYSTEM WEDNESDAY NIGHT WITH
BITTER COLD LOWS OUT WEST AND MORE LIKE JANUARY AGAIN JUST ABOUT
EVERYWHERE. COLD DOESN'T LOOK TO STICK AROUND REAL LONG BUT A QUICK
CHANGE BACK AFTER A MILD COUPLE DAYS.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH NORTHWEST FLOW OVER
THE REGION...AND A COUPLE OF CLIPPER SYSTEMS AFFECTING THE AREA NEXT
WEEKEND. EARLY FRIDAY...A SHORTWAVE TROUGH IS PROJECTED TO BE OFF
THE BRITISH COLUMBIA COAST.  THIS SYSTEM IS EXPECTED TO DIVE
SOUTHEAST IN THE NORTHWEST FLOW INTO THE PACIFIC NORTHWEST FRIDAY.
THIS SYSTEM IS EXPECTED THEN TO PUSH SOUTHEAST ACROSS THE
INTERMOUNTAIN WEST FRIDAY NIGHT...ALLOWING SNOWFALL TO BREAK OUT
ACROSS THE WEST/NORTHWEST. ON SATURDAY AND SATURDAY NIGHT THIS
SYSTEM IS EXPECTED TO CONTINUE DIVING SOUTHEAST ACROSS THE
CENTRAL/SOUTHERN ROCKIES. THE ASSOCIATED COLD FRONT IS EXPECTED TO
PUSH ACROSS THE REGION SATURDAY/SATURDAY EVENING. MEDIUM RANGE
MODELS ARE A BIT FARTHER NORTHEAST WITH THIS SYSTEM TONIGHT...THAN
LAST NIGHT RESULTING IN A BETTER CHANCE FOR SNOWFALL ESPECIALLY
EAST OF THE DIVIDE SATURDAY/SATURDAY NIGHT.

ON THE HEELS OF THE FIRST CLIPPER SYSTEM SATURDAY...ANOTHER CLIPPER
IS PROJECTED BY MEDIUM RANGE MODELS TO BE IN THE GENERAL NORTHWEST
FLOW SUNDAY/SUNDAY NIGHT.  HOWEVER...THEY DISAGREE ON THE TRACK.
THE 00Z GEM IS BY THE FARTHEST WEST TAKING IT ACROSS IDAHO/SW
WYOMING...WHILE THE GFS AND ECMWF HAVE BEEN A BIT SLOWER AND
TRACKING THIS SYSTEM ACROSS THE NORTHERN HIGH PLAINS...AND THEN
BECOMING CLOSED OFF ACROSS THE MIDWEST MONDAY. TRENDED TOWARD THE
GFS AND ECMWF TRACK WITH THE SECOND SYSTEM...WHICH WOULD RESULT IN
MUCH LOWER CHANCE FOR SNOWFALL. IT ALSO HAS LESS MOISTURE TO WORK
WITH THAN THE FIRST SYSTEM.

MEDIUM RANGE MODELS THEN TRY TO BUILD IN A RIDGE MONDAY NIGHT AND
TUESDAY ACROSS THE AREA...BUT PREVIOUS MODEL RUNS HAVE SHOWN THE
NORTHWEST FLOW CONTINUING. ALTHOUGH THE 00Z ECMWF DOES DEVELOP A
RIDGE MONDAY NIGHT/TUESDAY...IT IS ALSO BREAKS THE RIDGE DOWN WITH
ANOTHER SHORTWAVE TROUGH AFFECTING THE FORECAST AREA TUESDAY
NIGHT/WEDNESDAY...WHILE THE GFS HOLDS ON TO THE RIDGE.

HAVE INCREASED POPS CONSIDERABLY FRIDAY NIGHT THROUGH SATURDAY NIGHT
ACROSS THE AREA...AS CONFIDENCE IS GROWING ON THIS CLIPPER
SYSTEM...BUT KEPT POPS LOW FOR THE REST OF THE EXTENDED DUE MODEL
INCONSISTENCIES.

AVIATION...
THE NEXT STORM WILL IMPACT WYOMING TONIGHT AND WEDNESDAY.  LIGHT
SNOW WILL DEVELOP IN THE WEST THIS EVENING WITH MVFR CIGS AND VSBYS
EXPECTED.  LCL IFR CIGS AND VSBYS ARE POSSIBLE UNDER MODERATE TO
HEAVY SNOW.  WIDESPREAD MTN OBSCURATIONS WILL ACCOMPANY THE SNOW.
THE SNOW IN THE WEST WILL LET UP IN THE LATE MORNING...WITH SHOWERS
PERSISTING ESPECIALLY OVER THE MOUNTAINS THROUGHOUT THE DAY.  A COLD
FRONT WILL MOVE INTO NORTHERN WYOMING EARLY WEDNESDAY MORNING AND
INTO CENTRAL WYOMING BY MID/LATE MORNING.  LIGHT SNOW ACCOMPANIES
THE FRONT WITH MVFR CIGS AND VSBYS.  TAF SITES LOCATED ADJACENT TO
NORTH TO EAST FACING MOUNTAIN SLOPES WILL SEE EXTENDED PERIODS OF
-SN...WHILE THOSE AWAY FROM THE MOUNTAIN COULD SEE 4 TO 6 HOURS
WORTH.  A COLD FRONT THAT BACKED INTO JOHNSON COUNTY THIS MORNING
WILL REMAIN WITH SOME LIGHT SNOW AND IFR CIGS POSSIBLE THERE THIS
EVENING AND TOMORROW MORNING...BEFORE THE PACIFIC COLD FRONT MOVES
IN.

FIRE WEATHER...
ANOTHER STORM SYSTEM WILL BRING WIDESPREAD SNOW TO THE WEST
TONIGHT AND WEDNESDAY MORNING. EAST OF THE DIVIDE...ANOTHER COLD
FRONT WILL SAG SOUTHWARD OVERNIGHT WITH WITH LIGHT SNOW SPREADING
SOUTHWARD ON GUSTY NORTH WINDS. THE SYSTEM WILL MOVE OFF WEDNESDAY
NIGHT WITH A CLEARING SKY AND SHARPLY COLDER TEMPERATURES. WINDS
WILL RETURN TO THE WIND CORRIDOR AND CODY FOOTHILLS THURSDAY INTO
THURSDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
WEDNESDAY WYZ012-013-023>025.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...TWB
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 18, 2:01 PM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
201 PM MST TUE JAN 18 2011

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
201 PM MST TUE JAN 18 2011

...WINTER WEATHER ADVISORIES FOR MUCH OF FAR WESTERN WYOMING TONIGHT
THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC DISTURBANCE WILL MOVE INTO WESTERN WYOMING TONIGHT...
BRINGING A PERIOD OF MODERATE TO HEAVY SNOW.  EXPECT HAZARDOUS
DRIVING CONDITIONS WITH SNOW COVERED AND SLICK ROADS AND PERIODS OF
REDUCED VISIBILITY LATE TODAY AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOWFALL FROM OUR FAR WESTERN WYOMING STORM WILL VARY FROM 2 TO 5
INCHES ACROSS THE LOWER ELEVATIONS WITH 5 TO 10 INCHES IN THE
MOUNTAINS.

A CANADIAN COLD FRONT WILL PUSH SOUTH ACROSS CENTRAL WYOMING EARLY
WEDNESDAY...USHERING IN MUCH COLDER TEMPERATURES AND PERIOD OF LIGHT
TO MODERATE SNOW.  EXPECT THE POTENTIAL FOR HAZARDOUS WINTER DRIVING
CONDITIONS OVER PORTIONS OF CENTRAL WYOMING WEDNESDAY. SNOWFALL WILL
GENERALLY RANGE FROM 1 TO 3 INCHES EAST OF THE DIVIDE.

ANOTHER WINTER STORM WILL AFFECT THE AREA NEXT WEEKEND. SNOW WITH
THIS SYSTEM IS EXPECTED TO AFFECT AREAS ALONG AND WEST OF THE DIVIDE
FRIDAY NIGHT INTO SATURDAY...SHIFTING EAST OF THE DIVIDE ON
SATURDAY. AT THIS TIME...SIGNIFICANT SNOWFALL COULD OCCUR OVER
WESTERN WYOMING FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Star Valley

When
January 18, 7:30 PM MST to January 19, 6:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
January 18, 7:45 PM MST to January 19, 6:30 AM MST
Where
Jackson Hole forecast zone
Reported by
Public
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270490, 270489.